Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The space of retractions of the $2$-sphere and the annulus


Author: Neal R. Wagner
Journal: Trans. Amer. Math. Soc. 158 (1971), 319-329
MSC: Primary 54.28
DOI: https://doi.org/10.1090/S0002-9947-1971-0279763-0
MathSciNet review: 0279763
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a manifold $M$, there is an embedding $\Lambda$ of $M$ into the space of retractions of $M$, taking each point to the retraction of $M$ to that point. Considering $\Lambda$ as a map into the connected component containing its image, we prove that $\Lambda$ is a weak homotopy equivalence for two choices of $M$, namely, the $2$-sphere and the annulus.


References [Enhancements On Off] (What's this?)

    J. W. Alexander, On the deformation of an $n$-cell, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 406-407.
  • Karol Borsuk, Theory of retracts, Monografie Matematyczne, Tom 44, PaĹ„stwowe Wydawnictwo Naukowe, Warsaw, 1967. MR 0216473
  • Karol Borsuk, Concerning the set of retractions, Colloq. Math. 18 (1967), 197–201. MR 219043, DOI https://doi.org/10.4064/cm-18-1-197-201
  • R. Courant, Ăśber eine Eigenschaft der Abbildungsfunctionen bei konformer Abbildung, Gött. Nachr. (1914), 101-109. ---, Bemerkung zu meiner Note: “Über eine Eigenschaft...", Gött. Nachr. (1922), 69-70. ---, Dirichlet’s principle, conformal mapping, and minimal surfaces, Interscience, New York, 1950. MR 12, 90.
  • E. Dyer and M.-E. Hamstrom, Completely regular mappings, Fund. Math. 45 (1958), 103–118. MR 92959, DOI https://doi.org/10.4064/fm-45-1-103-118
  • D. B. A. Epstein, Curves on $2$-manifolds and isotopies, Acta Math. 115 (1966), 83–107. MR 214087, DOI https://doi.org/10.1007/BF02392203
  • C. Gattegno and A. Ostrowski, ReprĂ©sentation conforme a la frontière; domaines gĂ©nĂ©raux, MĂ©m. Sci. Math., no. 109, Gauthier-Villars, Paris, 1949. MR 11, 425.
  • Mary-Elizabeth Hamstrom, Some global properties of the space of homeomorphisms on a disc with holes, Duke Math. J. 29 (1962), 657–662. MR 143185
  • Mary-Elizabeth Hamstrom and Eldon Dyer, Regular mappings and the space of homeomorphisms on a 2-manifold, Duke Math. J. 25 (1958), 521–531. MR 96202
  • Sze-tsen Hu, Homotopy theory, Pure and Applied Mathematics, Vol. VIII, Academic Press, New York-London, 1959. MR 0106454
  • A. I. Markushevich, Theory of functions of a complex variable. Vol. III, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1967. Revised English edition, translated and edited by Richard A. Silverman. MR 0215964
  • Ernest Michael, Continuous selections. II, Ann. of Math. (2) 64 (1956), 562–580. MR 80909, DOI https://doi.org/10.2307/1969603
  • H. R. Morton, The space of homeomorphisms of a disc with $n$ holes, Illinois J. Math. 11 (1967), 40–48. MR 205233
  • Edwin H. Spanier, Algebraic topology, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210112

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.28

Retrieve articles in all journals with MSC: 54.28


Additional Information

Keywords: Retract, retraction, two-manifold, two-sphere, annulus, homotopy equivalence, weak homotopy equivalence, function space, compact-open topology, selection
Article copyright: © Copyright 1971 American Mathematical Society